Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS Birmingham, AL

May 31, 2010Chilton County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 31, 2010, 7:28 PM CDT for Chilton County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2010, 7:28 PM CDT (00:28 UTC)
Expired
May 31, 2010, 9:30 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WGUS54 KBMX 010028
FFWBMX
ALC021-010230-
/O.NEW.KBMX.FF.W.0030.100601T0028Z-100601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...

* UNTIL 930 PM CDT

* AT 716 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH        
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THUNDERSTORMS   
  WILL MOVE OVER THE SAME AREA...PRODUCING POSSIBLE FLASH FLOODING   
  NEAR YELLOW LEAF CREEK AND PORTIONS OF NORTHEASTERN CHILTON        
  COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION      
  GROVE. THIS MAINLY AFFECTS AREAS EAST OF INTERSTATE 65...TOWARDS   
  THE EDGES OF LAY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3303 8672 3305 8658 3303 8656 3303 8652
      3300 8653 3298 8651 3294 8652 3290 8649
      3287 8666

$$

GOGGINS
1 follow-up statement
046 
WGUS74 KBMX 010131
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT MON MAY 31 2010

ALC021-010230-
/O.CON.KBMX.FF.W.0030.000000T0000Z-100601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHILTON AL-
831 PM CDT MON MAY 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL CHILTON COUNTY...

AT 829 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A  HIGH 
POTENTIAL OF FLASH FLOODING OVER THE WARNED AREA. ALTHOUGH THE 
HEAVIEST RAIN HAS DECREASED IN INTENSITY AND PUSHED EASTWARD...LIGHT 
TO MODERATE SHOWERS WILL MOVE OVER THE WARNED AREA FOR THE NEXT 
HOUR. SIGNIFICANT RUNOFF AND SUBSEQUENT FLASH FLOODING MAY STILL 
EXIST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION GROVE. 
THIS MAINLY AFFECTS AREAS EAST OF INTERSTATE 65...TOWARDS THE EDGES 
OF LAY LAKE INCLUDING YELLOW LEAF CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3303 8672 3305 8658 3303 8656 3303 8652
      3300 8653 3298 8651 3294 8652 3290 8649
      3287 8666

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:30 PM CDT, 58 minutes earlier.

Area forecast discussion, May 31, 6:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT MON MAY 31 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

NO REAL WHOLESALE CHANGES WITH REGARDS TO THIS FORECAST PACKAGE.
THE TYPICAL SUMMER PATTERN WILL REMAIN RELATIVELY ABSENT OVER THE
COMING WEEK...AS A MORE SYNOPTIC STALLED BOUNDARY TAKES HOLD. THIS
WILL LEAVE SOME MODERATELY UNSTABLE AIR...HIGH DEWPOINTS...AND
WEAK ORGANIZED LIFT ACROSS THE CWA. COMBINE THAT WITH WEAK
FLOW...AND THE STORMS WILL LIKELY LOOK SUMMER-LIKE....BUT WITHOUT
THE TYPICAL BERMUDA HIGH. ALL THIS SAID..WHAT WE CAN EXPECT
RAINFALL WISE WILL BE VERY SIMILAR TO WHAT WE HAVE SEEN OVER THE
PAST FEW DAYS. PLENTY OF AFTERNOON AND EVENING THUNDERSTORMS...WITH
SOME SHOWERS LINGERING INTO THE OVERNIGHT AND EARLY MORNING HOURS.
HIGHS WILL GENERALLY BE AT OR ABOVE NORMAL DEPENDING ON NOCTURNAL
CLOUD COVER...AND EXPECT MUCH OF THE SAME FROM THE LOWS.

WE REALLY STRUGGLE TO BREAK OUT OF THIS PATTERN AS YET ANOTHER
REINFORCING FRONT OR WAVE MOVES THROUGH AROUND THE FRIDAY
TIMEFRAME. THIS COULD BE A RESETTING PATTERN WITH HIGH PRESSURE
BUILDING IN OVER THE WEEKEND. HOWEVER...IT LOOKS SHORT-LIVED AS
ANOTHER FRONTAL BOUNDARY IS SHOWING UP OVER THE FIRST HALF OF NEXT
WEEK.

17/KLAWS

&&

.AVIATION...00Z TAF DISCUSSION.

ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS CONTINUE THIS
EVENING...UNTIL THE SUN GOES DOWN AND TAKES AWAY THE ENERGY THESE
STORMS NEED TO MAINTAIN THEMSELVES.  TCL WILL NEED A PREVAILING LINE
AT ISSUANCE FOR TS...BUT EVERYBODY ELSE WILL ONLY NEED VCTS UNTIL
01-02Z.

SOME LOW CLOUDS AGAIN DEVELOP BEFORE 01/12Z...BASICALLY MVFR-IFR
CIGS AND VIS UNTIL 13-14Z...THEN RETURNING TO VFR.

SAME STORY FOR TOMORROW AS VCTS WILL AGAIN BE AROUND BY 17Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

27

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/27
Hazardous weather outlook, May 31, 1:19 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT MON MAY 31 2010

ALZ011>015-017>050-011800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
119 PM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG STORMS WILL BE POSSIBLE THROUGH 9 PM ACROSS ALL OF CENTRAL
ALABAMA. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 2:35 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT MON MAY 31 2010

ALZ050-312015-
BARBOUR-
235 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 315 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LOUISVILLE...OR 6 MILES NORTHEAST OF CLIO...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOUISVILLE.
  TEXASVILLE.
  MILLERS FORD.
  CLAYTON MUNICIPAL AIRPORT.
  CLAYTON.
  WHITE OAK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 31, 3:29 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT MON MAY 31 2010

ALZ025-312130-
SHELBY-
329 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 430 PM CDT...

AT 324 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING SEVERAL
STRONG THUNDERSTORMS ALONG A LINE FROM ALABASTER TO WESTOVER. THE
LINE IS SLOWLY DRIFTING NORTHWARD...WHILE INDIVIDUAL STORMS ARE
MOVING NORTHEAST AT 10 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
SOME PONDING ON THE ROADWAYS IS POSSIBLE.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYLENE.
  WESTOVER.
  VINCENT.
  ALABASTER.
  HELENA.
  PELHAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 31, 4:04 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT MON MAY 31 2010

ALZ024-026-312130-
JEFFERSON-ST. CLAIR-
404 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND ST. CLAIR COUNTIES
UNTIL 430 PM CDT...

AT 400 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LEEDS...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEEDS.
  MOODY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 31, 6:25 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT MON MAY 31 2010

ALZ025-027-035-036-010000-
CHILTON-COOSA-SHELBY-TALLADEGA-
625 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ALERT FOR CHILTON...COOSA...SHELBY AND
TALLADEGA COUNTIES UNTIL 700 PM CDT...

AT 624 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LAY LAKE DAM...OR 10 MILES SOUTHWEST OF TALLADEGA
SPRINGS...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAY LAKE DAM.
  WAXAHATCHEE AT LAY LAKE.
  SPRING CREEK AT LAY LAKE.
  MARBLE VALLEY.
  UNITY.
  TALLADEGA SPRINGS.

IF ON OR NEAR LAY LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM!

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 31, 7:06 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT MON MAY 31 2010

ALZ023-010045-
TUSCALOOSA-
706 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 745 PM
CDT...

AT 705 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DEERLICK CREEK CAMPGROUNDS...OR NEAR HOLT...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEERLICK CREEK CAMPGROUNDS.
  NICOL.
  I 20 REST AREA NEAR TUSCALOOSA.
  BROOKWOOD.
  EAST BROOKWOOD.
  BULL CITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 31, 7:22 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT MON MAY 31 2010

ALZ049-010100-
PIKE-
722 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 800 PM CDT...

AT 724 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF GOSHEN...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOSSY GROVE.
  TROY UNIVERSITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:27 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jun 1, 3:58 PM CDTAreal Flood AdvisoryBMXPike2 hr
Jun 1, 4:43 PM CDTAreal Flood AdvisoryBMXCherokee62 min
Jun 1, 6:52 PM CDTAreal Flood AdvisoryBMXPerry53 min
Jun 1, 6:58 PM CDTAreal Flood AdvisoryBMXSumter62 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.